Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 197, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Nov 10, 2002, 6:00 PM EST for Ohio County, Switzerland County, Indiana; Carroll County, Kentucky. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 2002, 6:00 PM EST (23:00 UTC)
- Expired
- Nov 10, 2002, 6:45 PM EST
- In force
- 45 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Ohio County, IN, Switzerland County, IN, Carroll County, KY
The radar
The Louisville radar (KLVX), 122 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 6:19 PM EST | Thunderstorm Wind 50 E | Vevay, IN | Trees were downed throughout town. |
| Nov 10, 6:30 PM EST | Thunderstorm Wind 50 E | Prestonville, KY | Several trees were downed and a church steeple was blown over. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 3:35 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
765 WUUS51 KILN 102300 SVRILN INC115-155-KYC041-102345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 600 PM EST SUN NOV 10 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OHIO COUNTY IN INDIANA... SWITZERLAND COUNTY IN INDIANA... CARROLL COUNTY IN KENTUCKY... * UNTIL 645 PM EST... * AT 600 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR RISING SUN TO SOUTHWEST OF CARROLLTON...MOVING EAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RISING SUN... VEVAY... CARROLLTON... DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 4:25 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Nov 10, 4:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 425 PM EST SUN NOV 10 2002 RUNNING A BIT LATE WITH THE DISCUSSION DUE TO ISSUANCE OF TORNADO WATCH FOR THE FORECAST AREA. SO HAVE ALREADY ISSUED THE AFTERNOON FORECAST WITH THE NEW HEADLINE. OBVIOUS SHORT TERM CONCERN IS LINE OF SEVERE THUNDERSTORMS MOVING INTO THE WESTERN EDGE OF THE FORECAST AREA. THIS SHOULD SWEEP ACROSS MOST OF THE FORECAST AREA BY MIDNIGHT AHEAD OF A COLD FRONT. SOME POST FRONTAL SHOWERS ARE OCCURRING SO PRECIPITATION MAY LINGER AFTER MIDNIGHT IN THE EASTERN ZONES. DRY SLOT WILL WORK IN BEHIND THIS SYSTEM RATHER QUICKLY AND SO BY DAYBREAK SKIES SHOULD BE MOSTLY CLEAR TO PARTLY CLOUDY. HOWEVER LOW LEVEL MOISTURE WILL BE WRAPPING BACK IN FROM THE NORTH WITH COLD AIR ADVECTION. APPEARS LOW CLOUDS WILL HANG IN THROUGH MOST OF TUESDAY BEFORE CLEARING AS RIDGE FINALLY BUILDS INTO THE AREA. DID NOT VARY TOO MUCH FROM MAV TEMPERATURES. .ILN...NONE.
Hazardous weather outlook, Nov 10, 10:20 AM EST, 7 hours 40 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-101715- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1020 AM EST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE... A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING. THUNDERSTORMS WILL DEVELOP IN A MOIST AND UNSTABLE AIRMASS ALONG AND AHEAD OF THE FRONT. DUE TO FAVORABLE WIND FIELDS...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED SOUTHERN OHIO...SOUTHEAST INDIANA...AND NORTHERN KENTUCKY IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. THE MIAMI AND WHITEWATER VALLEYS...ALONG WITH CENTRAL OHIO...ARE UNDER A SLIGHT RISK FOR SEVERE WEATHER. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HICKMAN
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 4:38 PM EST | Severe Thunderstorm Warning | ILN | Fayette, Franklin, Union, Wayne | 52 min |
| Nov 10, 5:47 PM EST | Severe Thunderstorm Warning | ILN | Dearborn, Ripley | 73 min |
| Nov 10, 6:44 PM EST | Severe Thunderstorm Warning | ILN | Boone, Campbell, Kenton | 46 min |
| Nov 10, 6:49 PM EST | Severe Thunderstorm Warning | ILN | Grant | 41 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.